Alert archive / Mississippi / Flash Flood Warnings in 2010

Flash Flood Warning 18, NWS Jackson, MS

March 10, 2010Kemper County, Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 10, 2010, 8:53 PM CST for Kemper County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2010, 8:53 PM CST (02:53 UTC)
Expired
Mar 10, 2010, 11:45 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Kemper County, MS

The radar

The Columbus AFB radar (KGWX), 130 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2010-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2010-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 6:09 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 10, 6:09 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CST WED MAR 10 2010

.UPDATE...FOR 00Z AVIATION.

&&

.PREV DISCUSSION... /ISSUED 332 PM CST WED MAR 10 2010/

..SEVERE STORMS POSSIBLE TONIGHT (ESPECIALLY AROUND AND AFTER
MIDNIGHT)...

DISCUSSION...EVERYTHING IS STILL ON TRACK AS PREV THINKING. THE
AFTERNOON SO FAR HAS BEEN VERY QUIET AS MID LEVEL DRY AIR AND
CAPPING HAS PUT A LID ON CONVECTION AS OUR AREA REMAINS IN BETWEEN
DISTURBANCES. WE DO HAVE A TOR WATCH OUT FOR A PORTION OF THE EAST.
THIS IS REALLY CONDITIONAL AS THERE IS HIGH POTENTIAL FOR SVR
STORMS...BUT LIMITATIONS ARE ALSO HIGH. I'M NOT SURE IF THERE WILL
BE CONVECTION FIRE IN THE CWA BETWEEN NOW AND 6-8 PM. BUT IF
SOMETHING CAN FIRE...IT SHOULD BECOME SVR WITH LARGE HAIL AND DMG
WINDS THE INITIAL THREAT.

THE ENVIRONMENT OVER THE AREA IS BASICALLY A "LOADED GUN" AND WHAT
IS NEEDED IS A TRIGGER TO GET STORMS GOING. WE WILL HAVE STRONGER
ASCENT MOVE INTO THE AREA LATER...BUT THE PRIMARY QUESTION IS...WILL
THERE BE SOME SMALLER AREA LIFT TO GENERATE STORMS FROM LATE
AFTERNOON THROUGH THE FIRST HALF OF THE EVENING. SOME MODELS
INDICATE THIS AND OTHERS DO NOT. I WILL COVER THE POTENTIAL AND KEEP
THE ISO/SCT STORM RISK GOING THROUGH 8 PM.

THE BEST LIFT ALONG WITH THE BEST COMBINATION OF LOW LEVEL
CONVERGENCE AND EROSION OF THE MID LEVEL DRY AIR/CAP WILL OCCUR FROM
LATE EVENING THROUGH THE OVERNIGHT HRS. IT'S DURING THIS TIME I
EXPECT THE GREATEST SVR RISK ALONG WITH THE GREATEST COVERAGE OF
OVERALL STORMS. THE PRIMARY MODE OF STORMS LOOKS TO BE SUPERCELLS.
QUARTER TO GOLF BALL SIZED HAIL...ALONG WITH LARGER HAIL WITH THE
STRONGEST STORMS...APPEARS POSSIBLE. ADDITIONALLY...DRY AIR ALOFT
WILL PROMOTE STRONGER DOWNDRAFTS WHICH COULD RESULT IN A DMG WIND
THREAT. LOW LEVEL SHEAR WILL INCREASE BY LATE EVENING INTO THE
OVERNIGHT HOURS AND THIS WILL SUPPORT THE GREATEST THREAT FOR
TORNADOES. ALL LOCATIONS ACROSS THE AREA HAS THIS RISK...WITH A
POSSIBLE GREATER RISK OVER THE EASTERN HALF OF THE CWA.

AREAS ACROSS THE E/SE PORTION OF THE CWA COULD SEE A COUPLE ROUNDS
OF STORMS BEFORE THE ACTIVITY SHIFTS E OUT OF THE REGION. THE W/NW
AREAS WILL LIKELY HAVE A ONE SHOT AT THE STORMS WITH THAT WINDOW
OCCURRING BETWEEN 8 PM AND 3 AM. THE E/SE COULD SEE ACTIVITY ANYTIME
WITH THE PRIMARY TIME BEING BETWEEN 10 PM AND 6 AM.

THE REST OF THE FORECAST WILL OFFER MORE QUIET CONDITIONS. THE TRUE
COOL FRONT WILL NOT PUSH THROUGH UNTIL SOME TIME FRI...WHAT THE AREA
WILL SEE TOMORROW WILL BE SOMETHING LIKE A DRY LINE. TEMPS WILL BE
QUITE WARM WITH SFC DEWPTS FALLING INTO THE UPPER 40S IF NOT LOWER.

THERE WILL EXIST SOME SLIGHT PRECIP CHANCES LATE THU NIGHT AND
LINGERING INTO SAT. THESE CHANCES WILL BE SLIGHT CHANCES AND ONLY
EXIST BECAUSE OF A FEW STRONG LIFT ZONES THAT ROTATE AROUND THE
LARGE UPPER LOW THAT WILL BE POSITIONED IN THE CENTRAL PART OF THE
CONUS. GUID VALUES FOR TEMPS WERE ACCEPTED. AS FOR POPS...I DID
LOWER SOME OF THE NEW POP VALUES FROM THE GFS WHICH SEEMED OVERDONE
FROM OTHER FORECAST MODELS DURING THE LATE THU NIGH/EARLY FRI
TIMEFRAME. /CME/

&&

.AVIATION...GENERALLY VFR CONDS XPCTD EARLY THIS EVENING WITH IFR
CONDS PERSISTING IN THE GTR AREA...AND OCCSNL MVFR XPCTD AT HBG AND
MEI AS SHWRS PASS. OCCSNL GUSTY SRLY/SERLY WINDS WILL CONTINUE THRU
THE NIGHT AS A STRONG PRES GRADIENT REMAINS DRAPED OVER THE REGION. A
GRADUAL TRANSITION TO WRLY WINDS FROM W TO E XPCTD LATE TONIGHT
/TOMORROW MORNING. WENT AHEAD AND REMOVED WIND SHEAR MENTION AS VAD
WIND PROFILES/LOCAL SOUNDING DATA SUGGEST MODELS HAVE OVERDONE LOW
LVL WIND SPEEDS. WITH THAT SAID...WILL KEEP CLOSE EYE ON VAD WIND
PROFILES AND ANY FURTHER SOUNDING DATA AS ENVIRONMENT WILL QUICKLY
BECOME FAVORABLE FOR WIND SHEAR IF LOW LEVEL WINDS STRENGTHEN THIS
EVENING. STILL XPCTING TS COVERAGE TO INCREASE FROM W TO E EARLY
TONIGHT AS LOW PRES APPROACHES FROM THE W. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL...STRONG WINDS...AND TORNADOES ARE XPCTD.
PREVAILING MVFR CONDS XPCTD AS TS COVERAGE INCREASES WITH
INTERMITTENT IFR/LIFR CONDS XPCTD INVOF SHWRS/TS. VFR CONDS XPCTD TO
DEVELOP FROM W TO E STARTING TOMORROW MORNING. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       57  77  52  69 /  90   0  17  14
MERIDIAN      57  79  49  73 /  97  17  15  22
VICKSBURG     56  77  48  66 /  77   0  18  10
HATTIESBURG   61  80  53  74 /  97  13  15  12
NATCHEZ       56  75  49  66 /  72   0  16  10
GREENVILLE    57  73  49  63 /  84   0  22  14
GREENWOOD     57  75  50  66 /  89   0  22  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BK
Hazardous weather outlook, Mar 10, 3:15 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CST WED MAR 10 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
315 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

THROUGH LATE THIS AFTERNOON AND EARLY EVENING...THERE WILL BE A
SMALL CHANCE FOR AN ISOLATED SEVERE THUNDERSTORM CAPABLE OF PRODUCING
HAIL TO THE SIZE OF GOLF BALLS OR LARGER...DAMAGING WINDS...AND
POSSIBLY A TORNADO. THE LOCATION AT GREATEST RISK FOR THESE STORMS IS
ACROSS EASTERN MISSISSIPPI. WHILE IT IS ENTIRELY POSSIBLE THAT NO
STORM WILL FORM...IF ONE DOES...IT WILL HAVE THE POTENTIAL TO RAPIDLY
BECOME SEVERE.

SEVERE THUNDERSTORMS WILL BE LIKELY ACROSS THE ARKLAMISS REGION
LATER THIS EVENING AND OVERNIGHT TONIGHT...MAINLY BETWEEN 800 PM AND
600 AM CST. THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS WILL BE
HAIL FROM QUARTER TO GOLF BALL SIZE...DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH...ALONG WITH TORNADOES. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING HAIL EVEN LARGER THAN GOLF BALL SIZE...ALONG
WITH WIND GUSTS IN EXCESS OF 70 MPH...AND EVEN A STRONG TORNADO.
CONTINUOUS AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH
ALL THUNDERSTORMS. VERY HEAVY RAINFALL WILL ACCOMPANY THE
STORMS...AND FLASH FLOODING COULD BECOME A PROBLEM ACROSS PORTIONS
OF EASTERN MISSISSIPPI IF STORMS REPETITIVELY MOVE OVER THE SAME
LOCATION. MODERATE INSTABILITY AND INCREASING WIND SHEAR WILL
COMBINE AHEAD OF AN APPROACHING UPPER LEVEL STORM SYSTEM TO BRING
THIS THREAT FOR SEVERE WEATHER TO THE REGION.

THE EXACT LOCATION OF THE STRONGEST THUNDERSTORMS REMAINS
UNCERTAIN...AND ALL RESIDENTS ACROSS THE ARKLAMISS REGION SHOULD
REMAIN AT A HIGH STATE OF READINESS FOR SEVERE WEATHER DURING THE
EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE LIKELY FOR THIS EVENING AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN

In the hours before

Local storm report, Mar 10, 6:02 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
602 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             WNW UNION               32.57N 89.12W
03/10/2010  E1.00 INCH       NEWTON             MS   FIRE DEPT/RESCUE

&&

DL
Local storm report, Mar 10, 6:14 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
614 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             W BETHSAIDA             32.68N 89.03W
03/10/2010  M1.25 INCH       NESHOBA            MS   LAW ENFORCEMENT

            HALF DOLLAR SIZED HAIL REPORTED IN BETHSAIDA ALONG
            HIGHWAY 19 SOUTH.

0600 PM     HAIL             5 S PHILADELPHIA        32.70N 89.11W
03/10/2010  M0.88 INCH       NESHOBA            MS   LAW ENFORCEMENT

&&

MME
Local storm report, Mar 10, 6:26 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
626 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SCOOBA                  32.83N 88.48W
03/10/2010  E0.50 INCH       KEMPER             MS   TRAINED SPOTTER

            HAIL COVERING THE GROUND IN THE TOWN OF SCOOBA.

&&

DL
Special weather statement, Mar 10, 6:53 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CST WED MAR 10 2010

MSZ057-058-066-110120-
JONES MS-CLARKE MS-JASPER MS-
653 PM CST WED MAR 10 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES WEST OF MILL CREEK AT 652 PM CST...MOVING NORTHEAST
AT 30 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN JASPER...SOUTHWESTERN CLARKE AND NORTHEASTERN
JONES COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

BYB
Local storm report, Mar 10, 7:10 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 W MILL CREEK          31.70N 89.04W
03/10/2010  E0.25 INCH       JONES              MS   EMERGENCY MNGR

            ALSO 50 MPH WINDS AND HEAVY RAIN ONGOING. REPORTED AT US
            84 AND MAGNOLIA RD EAST OF LAUREL.

&&

DL
Special weather statement, Mar 10, 8:21 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
821 PM CST WED MAR 10 2010

MSZ046-110240-
KEMPER MS-
821 PM CST WED MAR 10 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 4 MILES SOUTHWEST OF DE KALB AT 820 PM CST...MOVING NORTHEAST
AT 30 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. DOWNPOURS OCCURING OVER SATURATED
GROUND MAY LEAD TO MINOR TO MODERATE PONDING OF WATER
ISSUES...ESPECIALLY IN LOW LYING AREAS.

PEOPLE IN KEMPER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 11:37 PM CSTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo68 min
Mar 11, 12:17 AM CSTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Yazoo58 min
Mar 11, 12:21 AM CSTTornado WarningJANClaiborne, Hinds, Warren54 min
Mar 11, 12:43 AM CSTSevere Thunderstorm WarningJANHinds, Madison, Warren, Yazoo47 min
Mar 11, 1:24 AM CSTSevere Thunderstorm WarningJANAttala, Holmes, Leake, Madison, Yazoo51 min
Mar 11, 1:43 AM CSTSevere Thunderstorm WarningJANHinds, Madison, Rankin62 min
Mar 11, 2:56 AM CSTTornado WarningJANScott38 min
Mar 11, 3:57 AM CSTSevere Thunderstorm WarningJANNewton, Scott43 min
Mar 11, 8:00 AM CSTRiver Flood WarningJANAttala, Holmes6 days
Mar 11, 8:00 AM CSTRiver Flood WarningJANMadison, Yazoo6 days
Mar 10, 10:52 PM CSTSevere Thunderstorm WarningJANMorehouse53 min
Mar 10, 8:03 PM CSTSevere Thunderstorm WarningJANAshley, Chicot40 min

Nearby

Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.